Peptic Ulcers and Nonsteroidal Anti-Inflammatory Drugs
It is not clear how nonsteroidal anti-inflammatory drugs (NSAIDs) damage the stomach's lining, sometimes causing an ulcer. The following are the two likely ways this may happen:
It is also possible that both of these factors occur at the same time.
About 15 to 20 out of 100 people who use high doses of NSAIDs, such as people who have rheumatoid arthritis or osteoarthritis, develop sores in the stomach that look like ulcers when examined with endoscopy.1 But only a small number actually develop symptoms or complications of peptic ulcer disease. Serious complications of peptic ulcer disease caused by NSAID use are higher in people who:1
You can prevent NSAID ulcers and their complications by not taking NSAIDs or by only taking them occasionally and in small doses. If you have to use NSAIDs, your doctor may advise you to take an NSAID that is less likely to cause ulcers. Or your doctor may prescribe a medicine that you take each day to help prevent ulcers. Medicines that help prevent ulcers include:
Your doctor may advise you to get tested for H. pylori bacteria before you start long-term NSAID use. Testing and treatment for H. pylori infection has been shown to reduce the risk of ulcers for people starting long-term NSAID use.1 If you take NSAIDs, be sure to discuss with your doctor the potential risks of long-term NSAID use.
eMedicineHealth Medical Reference from Healthwise
To learn more visit Healthwise.org
© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
- Early Care for Your Premature Baby
- What to Eat When You Have Cancer
- When to Take More Pain Medication